Tornadoes · United States · Alabama · 2009
EF0 tornado, Marbury, Alabama, May 23, 2009
This EF0 tornado ran 0.4 miles across Autauga County on May 23, 2009, touching down at 1:55 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 23, 2009
- Touchdown
- 1:55 PM CDT (18:55 UTC)
- Lifted
- 1:56 PM CDT (18:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Autauga County
- Touchdown point
- 32.697, -86.426
- Lift-off point
- 32.700, -86.431
- Record number
- 0905231255-01
What the Weather Service recorded
Rain bands associated with a low pressure system in the northern Gulf of Mexico produced two tornadoes in central Alabama.
The weak tornado touched down briefly just south of CR-20 and traveled to the northwest for about a third of a mile before it lifted. Damage along the path included 4 hardwood trees uprooted and 1 softwood tree snapped, and minor roof damage to an outbuilding.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at May 23, 1:14 PM CDT, 41 minutes earlier.
Area forecast discussion, May 23, 1:14 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT SAT MAY 23 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... EYES CONTINUE TO BE ON THE GULF LOW THIS MORNING. QUESTION OF THE DAY...IS WILL IT MAKE TROPICAL DEPRESSION STATUS OR NOT BEFORE MOVING NORTH AND INLAND? THE LATEST TPC/NHC TROPICAL OUTLOOK CALLS FOR A HIGH PROBABILITY THAT IT WILL REACH AT LEAST TROPICAL DEPRESSION STRENGTH SOMETIME TODAY...BEFORE MOVING INLAND. LOOKING AT RADAR THIS MORNING THERE WAS QUITE A BIT OF DEVELOPMENT WITHIN THE CENTER OF ROTATION EARLIER WITH THE COMPRESSION OF THE LOW...SO CONDITIONS WILL NEED TO BE MONITORED THROUGH THE DAY. THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE TO THE NORTH-NORTHWEST WITH THE CENTER MOVING BETWEEN MOBILE AND NEW ORLEANS LATER THIS AFTERNOON. AFTER MOVING INLAND...THE LOW WILL MOVE INTO ARKANSAS BY SUNDAY AND BECOME NEARLY STATIONARY THROUGH THE FIRST OF THE WEEK. CONDITIONS ACROSS CENTRAL ALABAMA WILL PRETTY MUCH BE STATUS QUO AGAIN TODAY. LOOK FOR SCATTERED RAIN SHOWERS THROUGH THE MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON WITH THE HEATING OF THE DAY AND PLENTY OF MOISTURE AROUND. WILL GO AHEAD WITH 90 TO 100 PERCENT POPS FOR THE DAY. MUCH LIKE YESTERDAY...IT MAY NOT BE RAINING EVERYWHERE THE WHOLE TIME...BUT MOST AREAS WILL SEE RAIN AND EVEN AN ISOLATED THUNDERSTORM DURING THE AFTERNOON. AS WITH THESE TYPES OF LOW PRESSURE SYSTEMS MOVING IN FROM THE GULF...WILL NEED TO KEEP AN EYE OUT FOR LITTLE SPIN-UPS WITH ANY OUTER BANDING OF SHOWERS AND THUNDERSTORMS. AT THIS TIME WILL LEAVE ANYTHING OUT OF THE HWO AS EVERYTHING DEPENDS ON THE STRENGTH OF THE LOW AND THE DEVELOPMENT OF ANY OUTER BANDING AND DESTABILIZATION THIS AFTERNOON. WILL CONTINUE TO GO WITH CATEGORICAL POPS THROUGH MIDNIGHT FOR THE WEST AND LIKELY POPS FOR THE EAST AS THE LOW MOVES METHODICALLY NORTH NORTHWEST THROUGH MISSISSIPPI. AS MENTIONED PREVIOUSLY THE LOW WILL TRACK TOWARD ARKANSAS BY MONDAY AND THEN STALL. ENOUGH MOISTURE WILL CONTINUE TO FLOW IN FROM THE GULF WITH A SOUTHERLY FLOW TO KEEP AFTERNOON POPS IN THE CHANCE CATEGORY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WITH THE AFTERNOON HEATING. ALTHOUGH THE HEATING WILL NOT BE OUT OF CONTROL AND WILL REMAIN MORE ON THE SEASONABLE SIDE...WHICH WILL BE NICE FOR THE LAST WEEK OF MAY. A FRONT WILL TRY TO SLIDE INTO THE AREA BY NEXT WEEKEND...BUT MODELS ARE BEGINNING TO SHOW SIGNS THAT THIS FRONT WILL STALL. QUESTION WILL BE WHERE. QUITE A BIT OF TIME BEFORE THEN...BUT FOR NOW...HANG ON TO THOSE UMBRELLAS...YOU WILL LIKELY NEED THEM FOR AT LEAST ANOTHER WEEK. 16 && .AVIATION...18Z TAF DISCUSSION. ABUNDANCE OF CLOUDS AND BANDS OF RAIN WILL KEEP WIDESPREAD MVFR TO IFR CONDITIONS (PRIMARILY DUE TO LOW CEILINGS) ACROSS CENTRAL ALABAMA TAF SITES THROUGH NEXT 24 HOURS. THERE COULD BE SOME BRIEF PERIODS OF IMPROVED CEILINGS...BUT I THINK THAT WILL BE A RARE EXCEPTION RATHER THAN THE RULE. AS SURFACE LOW CONTINUES TO SHIFT NORTHWEST (FROM ITS CURRENT POSITION OVER SOUTH MISSISSIPPI)...RAIN SHOULD TEND TO DECREASE IN COVERAGE TONIGHT INTO EARLY SUNDAY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 23, 1:29 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT SAT MAY 23 2009 ALZ011>015-017>050-241200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 129 PM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL RISK OF TORNADOES THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...TO ROANOKE. THE TIME OF THIS SMALL TORNADO THREAT WILL LAST UNTIL AROUND 9 PM THIS EVENING. THIS THREAT IS ASSOCIATED WITH BANDS OF RAIN MOVING ACROSS CENTRAL ALABAMA...WHICH ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
6.9 hours before the tornado, 63 km from the path. May 23, 2009.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 38 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Maxwell Afb/Montgom (MXF), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 62 km away, was scanning. The volume nearest the touchdown began at 18:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of May 23, 2009
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.